Post Mayo: Waiting for the next stage of treatment

00000 IVIG

I have been back from my visit to Minnesota and a consultation at the Mayo Clinic for a little over three weeks.  My home neurologist is working on the necessary approvals to execute the treatment plan using IVIG that was recommended by the consulting neurologist at Mayo.

The treatment plan is for IVIG (intravenous immunoglobulin).  Immune globulin products from human plasma have been used since the 1950s to treat immune deficiency.  IVIG contains the pooled immunoglobulin G (IgG) from the plasma of approximately a thousand or more blood donors.  It is extremely expensive and its coverage by third party payers, including Medicare, is tightly controlled.

The initial plan is a 12-week treatment protocol after which any benefits are to be evaluated by my home neurologist.  If improvement is documented, then treatment will continue eventually tapering to monthly doses that will be reduced over time, combined with immunosuppressive therapy before being discontinued altogether.

Since my last visit to Mayo in 2011, I had been on Cytoxan (cyclophosphamide) therapy taking oral tablets.  Recently, prednisone had also been added due to worsening symptoms.  The consulting neurologist advised me to stop the Cytoxan therapy due to the high risk of secondary cancers and to begin to taper off the prednisone due to its negative side effects.   I have followed these recommendations in anticipation of starting IVIG treatments.

Here are some of the things that I have noticed since stopping the Cytoxan and the prednisone (no medication for the past two weeks).

  • At first, I think I had a post-drug high after stopping the Cytoxan feeling better for a few days before I starting feeling much worse.
  • I think stopping the prednisone may have helped restore some emotional stability and possibly has resulted in a little more stability in my blood pressure.  (Emotional lability has been one of the symptoms that I have had to deal with and has been controlled by a very expensive drug called Nuedexta.  Since taking the prednisone, I think the highs and lows returned with a vengeance).
  • I have also noticed an increase in what I will call neuropathic pain.  The itching, stinging and burning sensations in my hands, feet, back and around the old surgical sites where my primary and metastatic melanoma lesions were removed.  Sometimes this pain can reach the point that I can not longer take it.  Lyrica is effective but about six months ago, we reduced the dose.  I may have to ask about increasing the dose again if these pains do not subside.
  • My chronic fatigue seems to have escalated (if that was even possible).  I must have daily naps and limit my activity or pay the price.  When I reach the point of exhaustion, it is all I can do to make my body move.  Plus my brain function slows down.  When in this state, I am at the greatest risk of falls and making poor decisions about just about everything.  I think I sleep at least 12 hours out of each day, sometime maybe more.  Even with this much sleep, I never wake up refreshed.  I am always tired.
  • I have also noticed an increase in swelling that is likely edema or inflammation of connective tissues.  My left foot and leg have been impacted the most but it is also noticeable in my hands and abdomen.  As a result, I have gained some weight (about 5 to 10 pounds).  But, my weight continues to fluctuate day to day and can fluctuate as much as 5 to 10 pounds from one day to the next!
  • Constipation remains a big issue.  I am trying to stay regular through increased fiber and diet but also am periodically using some mild laxatives as well.  But I don’t think I am back to the point I was at a couple of months ago.  My impression is that this symptom has gotten worse since stopping the Cytoxan.
  • While I continue to suffer from a lot of abdominal gas after eating literally anything, no matter what the food and how little the quantity, I do believe that I have a lot less nausea since stopping Cytoxan.  There were times when the nausea got the best of me.
  • Upon stopping the prednisone, my blood pressure dropped to regular readings around 90/60, sometimes rising to 100/70 and sometimes dropping to 80/50.  As a result, I stopped taking the propranolol ER that I had been prescribed for tremor.  Since stopping this medication, my normal blood pressure has returned to the 110/70 range.  Sometimes a little higher and still dropping if I suddenly rise from lying down or upon standing.  My blood pressure had been steadily dropping for about two months but has seemed to stabilize over the past two weeks or so.  Will still need to monitor as this represents a dramatic change from years of battling high blood pressure.
  • One thing for sure, my “dizziness” and continual “drunken state” has worsened since I stopped taking Cytoxan.  I have to be extremely careful when I try to walk with a cane or even my walker to prevent falls, especially when outside or in a crowded environment or a place in which I am not familiar.
  • I still have no attention span and my overall coordination is not good.  It is frustrating to try to type at the computer and when I attempt a paperwork task it is very difficult to stay focused on the project.  I rarely am able to finish what I start in one sitting.
  • Also, I think my muscular and connective tissue pain is worse.  My hands, elbows, shoulders, hips, knees and ankles all hurt.

So, basically I am in a holding pattern waiting for approval to start the IVIG treatment.  Hopefully that will  come next week.  I stay positive.  I stay a fighter.  No matter what, I will never give up.  I get up every day, get dressed and try to find some easy goals that I can accomplish.  Sometimes I even go for some tough goals.

I want to try to do a blog on some of my Facebook posts that have reached the most people.  That will be a goal for another time.

All for now.  Read some of my other posts.  I have a paraneoplastic neurological syndrome caused by Stage IV melanoma.  I seem to be winning the battle against the cancer but this other stuff is baffling.  More later.  Bye.

 

 

Advertisements

About mcreyscope

Retired / disabled survivor of Stage IV melanoma and paraneoplastic syndrome.
This entry was posted in Mayo Clinic and tagged , , , , , , , , , , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s